Advertisement

Look-Alike Medications: A Formula for Possible Morbidity and Mortality in the Long-Term Care Facility

  • Grant Walliser
    Affiliations
    Hattie Larlham Center for Children with Disabilities, Hattie Larlham Research Institute, Mantua and Akron, Ohio
    Search for articles by this author
  • Richard Grossberg
    Affiliations
    Hattie Larlham Center for Children with Disabilities, Hattie Larlham Research Institute, Mantua and Akron, Ohio
    Search for articles by this author
  • Michael D. Reed
    Correspondence
    Address correspondence to Michael D. Reed, PharmD, FCCP, FCP, Clinical Pharmacology and Toxicology Division, Akron Children’s Hospital, One Perkins Square, Akron, Ohio 44308-1062.
    Affiliations
    Hattie Larlham Center for Children with Disabilities, Hattie Larlham Research Institute, Mantua and Akron, Ohio

    Division of Clinical Pharmacology and Toxicology and Clinical Research Center, Children’s Hospital Medical Center of Akron, Mantua and Akron, Ohio.
    Search for articles by this author
      Medication errors remain an important cause of patient morbidity and mortality. Although all medications have the potential to induce unwanted adverse effects, data on the actual incidence and overall severity of preventable adverse drug reactions remains unknown. An Institute of Medicine report (Institute of Medicine. Preventing medication errors: Quality chasm series. Washington DC, National Academies Press. 2007-06-15) estimated that 1.5 million preventable adverse drug events occur annually in the US and that from 44,000 to 98,000 individuals die in hospitals annually from preventable medication errors. The types of medication errors of clinical relevance leading to moderate to severe outcomes are unfortunately numerous. Such errors would include wrong drug, wrong dose / wrong dose interval and represent the more serious form of a medication error. Institutionalized patients and those patients cared for in long-term care facilities appear to be at heightened risk for a medication error. These patients often receive multiple medications and suffer from variable degrees of cognitive impairment which complicates or negates patient-caregiver communication, one of the most important means to prevent medication errors. Moreover, the increasing financial constraints placed upon treatment facilities encourage the use of generic, rather than name brand medications by their pharmacy provider. While the use of bioequivalent generic medications is completely appropriate and can be very cost-effective, generic drug manufacturers are less often manufacturing their generic medications to look like the name brand drug. Rather, more and more generic medications are plain appearing with no resemblance whatsoever to the name brand product. This difference in drug appearance between the generic and the brand name product as well as differences in drug appearance between different generic drug manufacturers for the same medication represents another, important means by which patients may experience moderate to serious consequences from a medication error. We report such an experience where a patient in a long-term care facility received multi-day, excessive dosing of glipizide rather than her anti-spasticity medication, baclofen.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of the American Medical Directors Association
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Virally M.L.
        • Guillausseau P.J.
        Hypoglycemia in adults.
        Diabet Metab. 1999; 25: 477-490
        • Nehlig A.
        Cerebral energy metabolism, glucose transport and blood flow: Changes with maturation and adaptation to hypoglycaemia.
        Diabet Metab. 1997; 23: 18-29
        • Greenfield S.
        Medication error reduction and the use of PDA technology.
        J Nurs Educ. 2007; 46: 127-131
        • Jenkins R.H.
        • Vaida A.J.
        Simple strategies to avoid medication errors.
        Fam Pract Manag. 2007; 4: 41-47
        • Yates C.
        Implementing a bar-coded bedside medication administration system.
        Crit Care Nurs Q. 2007; 30: 189-195